Texas, 2016

Damaging Winds in Texas, June 11, 2016

June 11, 2016 · NWS LUB · 3 events in 3 counties and zones

A remnant mesoscale convective vortex over the Rolling Plains coupled with a very unstable atmosphere resulted in scattered thunderstorm development over the Rolling Plains during the afternoon of the 11th. This activity developed a westward moving outflow boundary which initiated storms over the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A remnant mesoscale convective vortex over the Rolling Plains coupled with a very unstable atmosphere resulted in scattered thunderstorm development over the Rolling Plains during the afternoon of the 11th. This activity developed a westward moving outflow boundary which initiated storms over the South Plains. By the evening hours, convection that had initiated over the higher terrain of eastern New Mexico was moving into West Texas. Some of these storms over the South Plains became severe producing mostly strong surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 11, 2:07 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 11, 2:07 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
307 PM CDT SAT JUN 11 2016

.SHORT TERM...
Unlike yesterday when storms struggled to develop, scattered
convection has had no trouble developing in a moderately unstable
and weakly capped environment. Most of the development to this point
was along and off the Caprock as of 1930Z, with the exception of a
few cells near O'Donnell. Weak wind fields have largely limited
storm organization, though MLCAPE values of 1500-2500 J/kg have
supported brief strong pulse-type multicells capable of producing
small hail and wind gusts to 50+ mph at times. Additionally, slow
storm motions and abundant moisture have supported some locally
heavy rainfall. NWP has not had a great handle on this weakly forced
convection that has developed in/near a relative weakness embedded
within a broad upper ridge. However the best guess is that the
convection (largely off) Caprock will gradually fade by early this
evening as the instability is consumed, while outflows from said
convection may help spark additional development as they push
westward onto the Caprock into largely untapped warm/unstable air.
We may even see higher terrain convection originating in eastern New
Mexico edge eastward into the western South Plains this evening. All
said, we expect the best storm coverage to shift from the eastern
zones currently to the central and western zones this evening. Some
convection could then linger well into the night or redevelop early
Sunday morning, similar to what has happened in the region the past
few days.

On Sunday we will see the mid-level weakness that has lingered
nearby finally exit off to the east as heights/thicknesses gradually
rise in advance of a storm system moving into California. This
creates some doubt regarding storm chances/coverage by Sunday
afternoon, but with a weak surface trough/dryline setting up near
the TX/NM border and moderate instability and minimal inhibition
progged near and east of the dryline by peak heating we could see
isolated to scattered storm development. If storms do form, a few
could again briefly become strong and produce locally heavy rain.
Given the uncertainty regarding CI we have favored lower PoPs
tomorrow, generally in the 20 to 30 percent range.

It will be hot again tomorrow, and the western zones, where somewhat
drier air may attempt to move in, could see readings make it into
the middle 90s, while highs elsewhere will be primarily in the lower
90s. Lows tonight will be mild, in the 60s and lower 70s, with
plenty of moisture and clouds in the region.

.LONG TERM...
Forecast toward hotter and drier is still on track for the
upcoming week. Shortwave upper ridging Monday to be interrupted
Tuesday by a shortwave trough ejecting across the central Plains.
The ridge will then rebuild, initially over the Plains states
midweek before retrograding to the Rockies and increasing in
strength by 6 to 8 DM with the ridge approaching 600 DM by next
weekend. Given presence of low level moisture, primarily off the
caprock, precipitation chances will be non-zero through the week.
Will maintain a slight chance mention Monday most of the area and
Tuesday off the caprock where low level moisture will get shunted.
From Wednesday through Saturday rain chances appear to be favored
across the Rolling Plains furthest from the center of the upper
high and where low level moisture is most likely to remain.
However, given low confidence at this time will keep chances below
the magical 15 percent. Highs near 100 likely by Wednesday and
possibly continuing through Friday. A unique evolution to the
upper pattern is progged late in the week with a cutoff upper low
progged to retrograde from the Ohio Valley to the Ozarks. This
could both drive a cold front through the forecast area Saturday
and weaken the grip of the upper ridge slightly. Thus, a brief
respite from the intense heat is possible. Will be interesting to
see if the models hold onto this evolution as we proceed through
the week.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

23/07
Hazardous weather outlook, Jun 11, 10:17 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1117 AM CDT SAT JUN 11 2016

TXZ021>044-121630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1117 AM CDT SAT JUN 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE AREA THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW...THOUGH A
FEW STRONG THUNDERSTORMS COULD ROAM THE AREA SUNDAY AND PERHAPS
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 11, 12:50 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
150 PM CDT SAT JUN 11 2016

TXZ025-111915-
HALL TX-
150 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL COUNTY UNTIL
215 PM CDT...

AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TURKEY...MOVING NORTH AT 10 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY RAIN...WIND GUSTS OVER 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TURKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3445 10058 3431 10067 3431 10089 3453 10090
TIME...MOT...LOC 1849Z 197DEG 8KT 3434 10080

23
Special weather statement, Jun 11, 12:58 PM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
158 PM CDT SAT JUN 11 2016

TXZ032-038-111930-
COTTLE TX-KING TX-
158 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTLE AND EASTERN
KING COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM LOCATED OVER EASTERN KING AND FAR SOUTHEAST COTTLE
COUNTIES...MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY
RAIN AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COTTLE
AND EASTERN KING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3340 10024 3392 10023 3399 10005 3384 10005
      3383 10000 3340 9999
TIME...MOT...LOC 1857Z 227DEG 9KT 3360 10003

23
Special weather statement, Jun 11, 1:36 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
236 PM CDT SAT JUN 11 2016

TXZ038-112000-
KING TX-
236 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR KING COUNTY UNTIL 300 PM CDT...

AT 235 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER GUTHRIE AND MUCH OF KING COUNTY...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUTHRIE AND HIGHWAYS 114 AND 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3341 10041 3370 10048 3384 10000 3340 9999
TIME...MOT...LOC 1935Z 240DEG 16KT 3360 10030

23
Special weather statement, Jun 11, 3:30 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT SAT JUN 11 2016

TXZ030-112200-
FLOYD TX-
430 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLOYD COUNTY UNTIL
500 PM CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGHERTY...OR 9 MILES EAST OF FLOYDADA...MOVING NORTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYDADA AND CEDAR HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3401 10104 3398 10104 3388 10121 3406 10142
      3421 10115
TIME...MOT...LOC 2129Z 145DEG 9KT 3399 10117

23
Local storm report, Jun 11, 3:42 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
442 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             5 NW DOUGHERTY          33.99N 101.15W
06/11/2016  E0.50 INCH       FLOYD              TX   PUBLIC

            LOT OF PEA TO MARBLE SIZE HAIL ALONG WITH TORRENTIAL
            RAINFALL. STRONG OUTTFLOW WINDS ALSO OBSERVED.

&&

EVENT NUMBER LUB1600227

GDS
Local storm report, Jun 11, 3:44 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
444 PM CDT SAT JUN 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             DICKENS                 33.62N 100.84W
06/11/2016  E0.25 INCH       DICKENS            TX   LAW ENFORCEMENT

            PEA SIZE HAIL AND TORRENTIAL RAINFALL OBSERVED.

&&

EVENT NUMBER LUB1600228

GDS

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cochran

When
June 11, 5:10 PM CST
Where
Cochran County, 1 mi ENE of Morton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.725, -102.754

A Texas Tech University West Texas mesonet site near Morton measured a wind gust to 64 mph.

Thunderstorm Wind, Lamb

When
June 11, 6:41 PM CST to 7:01 PM CST
Where
Lamb County, 1 mi W of Littlefield to 4 mi SE of Littlefield
Measured
65 kt (75 mph) measured gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
33.920, -102.337

A trained spotter in Littlefield measured a gust to 75 mph with an anemometer mounted on top of his barn. Furthermore, numerous power poles were downed to the east and south of Littlefield due to high winds.

Thunderstorm Wind, Yoakum

When
June 11, 6:45 PM CST
Where
Yoakum County, 7 mi WNW of Denver City
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.009, -102.962

A Texas Tech University West Texas mesonet site near Denver City measured a wind gust to 71 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628986, 628989, 628987.